Illinois, 2017

Tornadoes and Hail in Illinois, February 28, 2017

February 28, 2017 · NWS DVN · 31 events in 9 counties and zones

Following a week of record highs, a late winter severe weather outbreak brought widespread severe thunderstorms to Iowa, Illinois, and northeast Missouri. Supercell thunderstorms produced numerous reports of large hail and a few tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Following a week of record highs, a late winter severe weather outbreak brought widespread severe thunderstorms to Iowa, Illinois, and northeast Missouri. Supercell thunderstorms produced numerous reports of large hail and a few tornadoes. The tornadoes were the first ever recorded in the month of February, across eastern Iowa and northwest Illinois. Additionally, some damaging winds occurred after dark, when the storms formed into a line as they moved through Illinois. This outbreak of severe weather also included many locations in the southern half of Illinois, and Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Feb 28, 12:31 PM CST, 2 hours 49 minutes earlier.

Area forecast discussion, Feb 28, 12:31 PM CST, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1231 PM CST Tue Feb 28 2017

...Noon Hydrology Update...

.SYNOPSIS...
Issued at 345 AM CST Tue Feb 28 2017

A few thunderstorms have developed south of I-80 just north of a
warm front. Otherwise, the main area of showers and a few storms
extended from WI into western IN and into the MO Ozarks.

65 kt bulk shear was located in the Omaha area and southward into
western MO with MUCAPE of 1000 J/KG into central MO and far sw IA.

3 am temperatures ranged from 37 at Independence to 55 at Keokuk.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 345 AM CST Tue Feb 28 2017

Forecast focus on severe thunderstorm potential especially this
afternoon and evening.

Today: Scattered elevated thunderstorms should occur this morning
along and north of a northward advancing warm front. There is the
potential for these storms to be accompanied by hail around 1 inch
and gusty winds. Late this morning and into the early afternoon
there should be a brief lull in convection as the warm front lifts
north of the dvn cwa. Partly sunny skies should allow for
temperatures to push to record territory at some locations for the
last day of February. Of the main climate sites Moline and
Burlington seem to be the locations for breaking the record high
for this date. Afternoon highs should range from the mid 50s at
Independence the lower 70s in our far south.

Convection mid afternoon through this evening: A couple of low
pressure systems and strong cold front will push across the cwa.
The HRRR and NAM 4km develop strong to severe convection across
eastern IA and northern IL during this time. Bulk shear will be
strong (60 kt) and SBCAPE will be around 1500 J/KG which will be
sufficient for rotating updrafts (supercells) capable of large
hail up to golf ball size. A squall line should rapidly form along
the advancing cold front with damaging winds the primary threat.
However, tornadoes are also possible embedded in the line
especially where any breaks in the line occur. SPC has a slight
risk of severe storms in our se cwa where the greater threat
exists. Have mentioned severe in the grids for the area in the
slight risk.

Tonight: Severe storms this evening in our east and south will
come to an end by midnight, if not sooner, as the cold front
sweeps off to our east. Cold air wrapping back around the
departing surface low should turn the rain over to snow late
tonight in our far nw cwa, but no accumulation is expected.
Minimum temperatures should range from the mid 30s at Independence
to the lower 40s southeast.

.LONG TERM...(Wednesday through Monday)
ISSUED AT 345 AM CST Tue Feb 28 2017

he weather turns back to a more typical March fashion for the mid
to late week periods. Wednesday will feature much cooler
temperatures with rain or snow showers and blustery winds.
Temperatures then remain in the 40s through Friday, before returning
to the 50s and 60s over the weekend as the upper flow returns to a
more zonal configuration.

Wednesday: Low pressure becomes more organized as it departs over
the Great Lakes ahead of the primary upper level shortwave. The NAM
remains more bullish with a secondary impulse rotating into the area
in the northwest cold air advection low level flow that follows,
which results in heavier snow than other model consensus places over
the northwest during the day. For now, will keep the forecast
trended toward the less bullish non-NAM blends with rain or snow
showers in the low level cyclonic flow under the secondary round of
upper level forcing during the day, with resulting QPF as high as
.15 along the highway 20 corridor and much lighter amounts to the
south. Will have up to an inch of snow possible across the north,
where falling snow will have to combat with warm ground temperatures
and marginal 2 meter temperatures. High temperatures from the mid
30s north to mid 40s south may occur early in the afternoon.

A rather active northwest flow follows with possible precipitation
from embedded clipper-like systems Thursday and again late Friday.
Highs in the upper 30s to upper 40s and lows mainly in the 20s will
be close to early March normals.

Much above normal temperatures return Saturday through Monday as
warm air building under an upstream broad ridge aloft spreads
eastward. Models are in poor agreement with synoptic systems toward
day 7 and for now, following a blended approach, will have low
confidence chances for rain from late Sunday through Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
ISSUED AT 1150 AM CST Tue Feb 28 2017

Low pressure system will bring a round of showers and thunderstorms
this afternoon and evening. There is a risk for strong or severe
storms at KMLI and KBRL. However, coverage is expected to remain
scattered and storms may not congeal into a line until they are
east of KMLI/KBRL. For ceilings, anticipate deteriorating
conditions tonight behind the cold front. IFR most likely at
KDBQ/KCID. Wrap around moisture Wednesday morning will change to
snow at KDBQ/KCID. Minor accumulations are possible probably after
18Z/Wednesday at KDBQ. Uttech

&&

.HYDROLOGY...
Issued at 1220 PM CST Tue Feb 28 2017

Many area rivers continue to be on the rise due to recent rainfall
locally, and routed water from upstream due to both rainfall and
snow melt to the north. Additional rainfall amounts from this
afternoon through tomorrow morning will range from around a
quarter inch, to over three quarters of an inch. The higher
amounts will occur under the thunderstorms and be localized.
Taking this all into account and the routed water coming from
upstream, with somewhat higher confidence have upgraded the river
flood watches to warnings for the Mississippi sites at Rock
Island, Muscatine, New Boston, and Keithsburg. Additionally, have
upgraded Gladstone and Burlington to Major flood stage by early
next week. These southern sites river levels become enhanced from
flow input/contribution from the Iowa/Cedar Rivers. Have gone with
a river flood watch for Fulton and IL City on the Mississippi
with lower confidence that they may just reach flood stage or fall
just short late in the coming weekend.

As for the tributaries, confidence is high enough in the routed
water from upstream along with some rainfall tonight, to upgrade the
Wapsipinicon River near De Witt to a flood warning. Forecast has it
falling just short of moderate flood stage later Thu night, and will
have to watch trends of a possible higher crest getting into the
moderate category. Rises near or above action stage still expected
on portions of the Iowa and Cedar Rivers, with Conesville on the
Cedar cresting now above flood stage. Projected rainfall through
Wednesday morning may push both Joslin and Moline on the Rock River
above action stage Fri into Sat.     ..12..

&&

.CLIMATE...
ISSUED AT 305 AM CST Tue Feb 28 2017

Record Highs for today February 28...

Moline.........66 in 2016
Cedar Rapids...64 in 1932
Dubuque........62 in 1895
Burlington.....69 in 1932

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Haase
SHORT TERM...Haase
LONG TERM...Sheets
AVIATION...Uttech
HYDROLOGY...12
CLIMATE...Haase
Hazardous weather outlook, Feb 28, 2:47 PM CST, 33 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
247 PM CST Tue Feb 28 2017

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-012100-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
247 PM CST Tue Feb 28 2017

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

This afternoon and evening, a strong cold front will sweep across
the outlook area. Scattered severe storms are likely. The primary
threats are hail around golfball size and damaging wind gusts
around 70 mph. Isolated tornadoes are also possible. Severe
weather is most favored from 3 pm to 10 pm. Storm speeds around
50 mph will leave little time to take shelter. Remain alert for
later statements and warnings.

Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Snow showers are likely across east central Iowa and northwest
Illinois Wednesday. Accumulations around an inch or two are
possible along the highway 20 corridor. This will cause slick
roads and brief periods of low visibility.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this afternoon and evening.

RP Kinney

In the hours before

Local storm report, Feb 28, 3:20 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
320 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     HAIL             E GALVA                 41.17N 90.04W
02/28/2017  M0.25 INCH       HENRY              IL   TRAINED SPOTTER

            PEA HAIL MIXED WITH RAIN.

&&

DC

The radar

The Quad Cities radar (KDVN), 67 km away, was scanning. The volume nearest the first event began at 21:21 UTC.

Open the radar archive at this moment

Event by event

27 hail, 3 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Henry

When
February 28, 3:20 PM CST
Where
Henry County, 0.52 mi E of Galva
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
41.170, -90.040

Hail, Hancock

When
February 28, 3:25 PM CST
Where
Hancock County, 2.1 mi W of Durham
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.600, -91.120

A spotter reported pea size hail increasing to the size of quarters during a two minute long hail storm.

Hail, Hancock

When
February 28, 3:37 PM CST
Where
Hancock County, La Harpe
Measured
1.25 in hail
Reported by
Public
Coordinates
40.580, -90.970

A citizen reported 1.25 diameter hail.

Hail, Hancock

When
February 28, 3:40 PM CST
Where
Hancock County, 1.38 mi N of La Harpe
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.600, -90.970

A hail swath of quarter size hail was reported by a spotter to be 3 to 4 miles long along Highway 94.

Hail, Henderson

When
February 28, 3:45 PM CST
Where
Henderson County, 4.15 mi S of Raritan
Measured
1.75 in hail
Reported by
Public
Coordinates
40.640, -90.820

A citizen reported hail around golf ball size.

Hail, Henry

When
February 28, 3:52 PM CST
Where
Henry County, 2.19 mi WSW of Alpha
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.190, -90.420

Hail, Henry

When
February 28, 4:12 PM CST
Where
Henry County, 0.52 mi E of Galva
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.170, -90.040

Spotters reported dime size hail.

Hail, Henry

When
February 28, 4:15 PM CST to 4:18 PM CST
Where
Henry County, 0.52 mi E of Galva
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
41.170, -90.040

Tornado, Bureau

When
February 28, 4:19 PM CST to 4:20 PM CST
Where
Bureau County, 4.31 mi SW of Milo to 3.79 mi SW of Milo
Rating
EF1
Path length
0.52 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
41.156, -89.639

This tornado touched down and spent most of its time moving through Stark County, Illinois, generally south of Bradford and just east of Castleton. It lifted in far western Bureau county. Trees were damaged by this tornado, along with a farm outbuilding, and minor damage to a few homes. The estimated peak wind was 95 mph. The entire path length was 5.51 miles, after initially touching down 5.3 miles southwest of Bradford, 41.11 N / -89.7145 W.

Hail, Henry

When
February 28, 4:20 PM CST
Where
Henry County, 1.56 mi E of Galva
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
41.170, -90.020

A spotter reports a mix of quarter to half dollar size hail.

Hail, Whiteside

When
February 28, 4:22 PM CST
Where
Whiteside County, 2.06 mi W of Ustick
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.880, -90.040

A spotter reported a mix of pea to dime size hail.

Hail, Henry

When
February 28, 4:23 PM CST to 4:26 PM CST
Where
Henry County, 0.69 mi N of Kewanee
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.240, -89.930

Hail, Putnam

When
February 28, 4:25 PM CST
Where
Putnam County, 0.69 mi N of Mark
Measured
1.5 in hail
Reported by
Public
Coordinates
41.280, -89.250

A public report was relayed by emergency management of large hail.

Hail, Putnam

When
February 28, 4:42 PM CST
Where
Putnam County, 1.25 mi ESE of Granville
Measured
1.25 in hail
Reported by
Public
Coordinates
41.260, -89.210

A citizen reported 1.25 inch diameter hail.

Hail, Whiteside

When
February 28, 4:44 PM CST
Where
Whiteside County, 1.24 mi NW of Coleta
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.910, -89.820

A spotter reported hail up to the size of quarters.

Tornado, Whiteside

When
February 28, 4:44 PM CST to 4:46 PM CST
Where
Whiteside County, 2.64 mi ESE of Coleta to 2.01 mi NW of Penrose
Rating
EF1
Path length
2.62 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
41.888, -89.751

National Weather Service storm survey showed damage consisting of snapped pine trees, damaged farm out buildings, and an un-roofed attached garage and home along the path. A second home also sustained damage to its roof. The estimated peak wind was 100 mph.

Hail, Whiteside

When
February 28, 4:54 PM CST
Where
Whiteside County, 0.52 mi E of Sterling
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
41.800, -89.690

Hail, Bureau

When
February 28, 4:55 PM CST
Where
Bureau County, 0.86 mi SE of Tiskilwa
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.290, -89.510

A spotter reported nickel size hail.

Hail, Whiteside

When
February 28, 4:58 PM CST
Where
Whiteside County, 3.09 mi E of Sterling
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.800, -89.640

A spotter reported hail slightly larger than golf balls.

Hail, Whiteside

When
February 28, 4:59 PM CST
Where
Whiteside County, 0.52 mi E of Sterling
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.800, -89.690

A spotter reported dime size hail.

Hail, Jo Daviess

When
February 28, 5:08 PM CST to 5:09 PM CST
Where
Jo Daviess County, 0.86 mi SW of Warren
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.490, -89.990

A spotter reported quarter size hail.

Hail, Mercer

When
February 28, 7:50 PM CST to 8:10 PM CST
Where
Mercer County, 0.52 mi W of Keithsburg
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.100, -90.940

A spotter reported a mix of pea to dime size hail lasting 20 minutes.

Hail, Henry

When
February 28, 8:12 PM CST
Where
Henry County, 0.52 mi E of Galva
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.170, -90.040

Emergency management reported quarter size hail.

Hail, Bureau

When
February 28, 8:35 PM CST
Where
Bureau County, La Moille
Measured
1.75 in hail
Reported by
Public
Coordinates
41.530, -89.280

Hail, Rock Island

When
February 28, 8:35 PM CST
Where
Rock Island County, 2.18 mi WSW of Andalusia
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.420, -90.760

A spotter reported dime size hail through social media.

Hail, Mercer

When
February 28, 8:45 PM CST
Where
Mercer County, 2.59 mi SE of Preemption
Measured
1 in hail
Reported by
Public
Coordinates
41.290, -90.550

A citizen reported dime to quarter size hail and strong winds. Damage to home siding occurred.

Thunderstorm Wind, Mercer

When
February 28, 8:45 PM CST
Where
Mercer County, 0.95 mi SW of Sherrard
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.310, -90.513

A public report of several 4 inch diameter tree branches down along the highway just south of Sherrard, Illinois was received.

Hail, Henry

When
February 28, 8:52 PM CST
Where
Henry County, Osco
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.350, -90.280

A spotter reported dime size hail.

Hail, Henry

When
February 28, 8:52 PM CST
Where
Henry County, Osco
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.350, -90.280

A spotter reported dime size hail.

Hail, Bureau

When
February 28, 9:40 PM CST
Where
Bureau County, 2.08 mi NW of Tiskilwa
Measured
1.25 in hail
Reported by
Public
Coordinates
41.320, -89.550

A citizen reported 1.25 inch diameter hail. The time of this report was determined from radar data.

Tornado, Bureau

When
February 28, 9:43 PM CST to 9:46 PM CST
Where
Bureau County, 2.35 mi WSW of Cherry to 0.49 mi SSE of Cherry
Rating
EF1
Path length
2.33 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
41.415, -89.261

National Weather Service storm survey team reported damage along a path, mainly to trees. A farm shed was also completely destroyed along the path. The estimated peak winds were 70 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyThe tornado archive for Illinois, 2017Warnings in Illinois, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 674882, 674883, 674884, 674885, 674886, 674887, 674888, 674889, 674945, 674890, 674891, 674894, 674895, 674896, 674897, 674944, 674898, 674899, 674900, 674901, 674902, 674903, 674904, 674905, 674906, 674907, 674911, 674908, 674909, 674910, 674943.